Common heartburn medications have more risks than previously thought


By Theo Thimou,

A new study in the Journal of the American Society of Nephrology has found an association in the use of proton pump inhibitors (PPIs) like Nexium, Prevacid and Prilosec and a slew of unexpected health risks.

Heartburn meds get a new mark on their rap sheet

Earlier this year, news broke that researchers found a 44% increased risk of dementia in those elderly patients who were regularly taking PPIs versus those who were not taking the heartburn medication.

But that may just be the tip of the iceberg.

Now a new study that tracked nearly 200,000 patients treated through the Department of Veterans Affairs (VA) for five years has found a nearly 20% higher risk of kidney disease in those who took PPIs versus those treated with a different class of heartburn drugs called H2 blockers, like Pepcid AC and Zantac.

Why would this be the case? One theory is that the PPIs hinder the body’s ability to absorb magnesium, which if deficient could lead to increased risk of kidney disease. Another hypothesis is that PPIs could cause an allergic reaction resulting in internal kidney swelling that would prevent the organ from functioning normally.

Common heartburn medications have more risks than previously thoughtAdditional possible risks

Other risks researchers noted from extended use of prescription heartburn meds like Nexium, Prevacid and Prilosec include possible deficiency of iron, vitamin B12 and calcium, the latter of which could lead to osteoporosis and bone fractures.

There’s also an increase in vulnerability to bacterial pneumonia; food poisoning from campylobacter and salmonella bacteria; and the bacteria C. diff (Clostridium difficile), which is a public health threat resistant to a number of antibiotics.

As is always the case with these kinds of studies, correlation does not imply causation. That is to say just because patients who take PPIs show a higher risk of the symptoms outlined above, it doesn’t automatically follow the PPIs are to blame. Those patients may also be on other medications that increase risk or they could simply be inherently sicker than those patients who don’t require PPIs.

Ways to limit your risk

If you’re on PPIs, heed the following advice to limit any possible negative outcomes:

  • See if you can switch to H2 blockers instead. These over-the-counter medications — including famotidine (Pepcid AC) and ranitidine (Zantac 75) — have fewer risks.
  • If you must take prescription PPIs like Nexium, Prevacid and Prilosec try to do so for less than 12 months.

Fast facts about the symptoms and indications of heartburn

  • The term “heartburn” is something of a misnomer. It’s caused by stomach acid rising up into your esophagus and has nothing to do with your heart.
  • If you belch and the symptoms go away, the discomfort you feel is likely related to your esophagus — so don’t worry about it being an indicator of heart attack.
  • Heartburn can cause chest pain that radiates to your neck, throat, or jaw.

For more information follwo this link,

Share on Facebook
Share on Twitter